Home' Australian Pharmacist : November 2011 Contents Vol.30–November#11,2011
and possibly to female gender.
A dosage of 50 or 100 mg twice
daily produces ototoxic effects in
11 to 14% and 60 to 77% of patients,
respectively.8 The risk is two to
three times higher for women.
Symptoms (dizziness, vertigo, ataxia,
lightheadedness) generally occur one
to three days after initiation of therapy.
Reversibility of symptoms occurs
48 to 72 hours after discontinuation
Salicylate, or aspirin, has long been
shown to cause tinnitus and reversible
hearing loss, in acute intoxication,
as well as with long-term use.
Specifically, high doses of salicylate
have been shown to cause tinnitus,
decreased acoustic sensitivity, and
altered sound perception. Dosages
above 4 g/day produce tinnitus
and hearing loss in 50 and 75% of
patients, respectively.8 In the absence
of pre-existing hearing loss, salicylate
typically causes bilateral mild-to-
moderate hearing loss, which may
be flat or more pronounced at high
frequencies. Hearing loss is almost
always reversible within a few days of
drug discontinuation. Other NSAIDs
have been associated with a lower
incidence of similar ototoxic effects,
affecting from 1 to 3% of patients.8
Loop diuretics (frusemide, ethacrynic
acid and bumetanide) can produce
a dose-related, usually reversible
ototoxicity, primarily affecting patients
with renal impairment (typically
involving the administration of 160 to
800 mg/day of frusemide in patients
with renal failure). Other risk factors
include previous or concomitant use
of other ototoxic drugs and elderly
7, 8 Clinical manifestations
include bilateral hearing loss,
usually accompanied by tinnitus
and occasionally by vestibulotoxic
symptoms. Hearing loss occurs
most frequently at middle and high
frequencies. Animal studies have
shown that loop diuretics act on the
ion and water balance of the stria
vascularis, causing oedema of tissue
and temporary loss of function.12 The
main danger of loop diuretics probably
lies in their ability to potentiate the
ototoxicity of aminoglycosides.
Cisplatin is the most ototoxic drug
among the chemotherapeutic agents.
In contrast to the loop diuretics, the
ototoxicity of cisplatin is irreversible.12
The primary targets of cisplatin are
the outer hair cells in the base of the
cochlea, with an initial hearing loss
at high frequencies and progresses
towards lower frequencies with higher
doses or with extended treatment.
Ototoxicity is characterised by
sudden onset of usually bilateral,
high-frequency hearing loss, usually
irreversible and accompanied by
tinnitus. The average incidence
of clinically apparent cisplatin-
induced hearing loss is 7% (range
0 to 25%).8 Risk factors include
repeated administration yielding
high cumulative dosages, prior or
concomitant cranial radiotherapy,
concomitant therapy with other
ototoxic and anticancer drugs, and
7, 8 Its sister drug,
carboplatin, seems to be less toxic
but has a predilection to destroy the
inner hair cells.
Many other drugs have occasionally
been reported to be associated with
tinnitus and hearing loss. These include
antihypertensives, anti-ulcer drugs,
hormones, immune modulators,
opioids and psychotropic agents.8
1. Liu XZ, Yan D. Ageing and hearing loss. J Pathol
2. Australian Bureau of Statistics. 4364.0 - National
Health Survey: Summary of Results, 2007-2008.
Canberra: Australian Bureau of Statistics, 2009.
3. Australian Institute of Health and Welfare. Australia’s
Health 2004. Canberra: Australian Institute of Health
and Welfare, 2004. ISSN 1032 6138.
4. Huang Q, Tang J. Age-related hearing loss
or presbycusis. Eur Arch Otorhinolaryngol
5. Gates GA, Mills JH. Presbycusis. Lancet
6. Parham K, McKinnon BJ, Eibling D, Gates GA.
Challenges and opportunities in presbycusis.
Otolaryngol Head Neck Surg 2011;144(4):491–5.
7. Yorgason JG, Fayad JN, Kalinec F. Understanding
drug ototoxicity: molecular insights for prevention
and clinical management. Expert Opin Drug Saf
8. Seligmann H, Podoshin L, Ben-David J, Fradis M,
Goldsher M. Drug-induced tinnitus and other hearing
disorders. Drug Saf 1996;14(3):198–212.
9. Roland PS. New developments in our understanding of
ototoxicity. Ear Nose Throat J 2004;83(9 Suppl 4):15–6.
10. Arslan E, Orzan E, Santarelli R. Global problem of drug-
induced hearing loss. Ann N Y Acad Sci 1999;884:1–14 .
11. Palomar Garcia V, Abdulghani Martinez F, Bodet
Agusti E, Andreu Mencia L, Palomar Asenjo V. Drug-
induced otoxicity: current status. Acta Otolaryngol
12. Schacht J, Hawkins JE. Sketches of otohistory. Part
11: Ototoxicity: drug-induced hearing loss. Audiol
13. Lheureux P, Penaloza A. Ototoxicity-related
dysequilibrium. J Pharm Belg 2004;59(3):83–90.
14. Rybak LP, Ramkumar V. Ototoxicity. Kidney Int
15. Guthrie OW. Aminoglycoside induced ototoxicity.
16. Meniere’s disease [revised 2007 Jan]. In: eTG complete
[CD-ROM]. Melbourne: Therapeutic Guidelines; 2011
17. Cohen-Kerem R, Kisilevsky V, Einarson TR, Kozer E,
Koren G, Rutka JA. Intratympanic gentamicin for
Meniere’s disease: a meta-analysis. Laryngoscope
18. Diamond C, O’Connell DA, Hornig JD, Liu R. Systematic
review of intratympanic gentamicin in Meniere’s
disease. J Otolaryngol 2003;32(6):351–61.
19. Carey J. Intratympanic gentamicin for the treatment
of Meniere’s disease and other forms of peripheral
vertigo. Otolaryngol Clin North Am 2004;37(5):1075–90 .
20. Haydon RC, Thelin JW, Davis WE. Erythromycin
ototoxicity: analysis and conclusions based on
22 case reports. Otolaryngol Head Neck Surg
PSA online CPD
Free to PSA members
By viewing an online presentation and successfully completing the
associated assessment, pharmacists will have up to 2 Group 2 credits
automatically added to their PSA CPD&PI personal record.
There are over 35 accredited presentations available online now.
you to achieve
Links Archive December 2011 October 2011 Navigation Previous Page Next Page